Alert archive / Montana / Wind Advisories in 2018

Wind Advisory 13, NWS Billings, MT

November 26, 2018Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Nov 26, 2018, 3:15 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Nov 26, 2018, 6:00 PM MST. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2018, 3:15 AM MST (10:15 UTC)
In effect from
Nov 26, 2018, 6:00 PM MST
Expired
Nov 28, 2018, 12:40 AM MST
In force
31 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WWUS75 KBYZ 261015
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
315 AM MST Mon Nov 26 2018

MTZ065-066-271015-
/O.NEW.KBYZ.WI.Y.0013.181127T0100Z-181128T0800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
315 AM MST Mon Nov 26 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM MST
WEDNESDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from 6 PM this evening to 1 AM MST
Wednesday. 

* TIMING...Tonight through Tuesday night.

* IMPACTS...Strong crosswinds along I-90 and local roads around
  Nye will make travel difficult.

* WINDS...Gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high 
profile vehicles should use extra caution, particularly along 
portions of Interstate 90 from Springdale to Livingston. Also use 
caution along the Stillwater River and West Rosebud Creek Valleys.

&&

$$

http://weather.gov/Billings
6 follow-up statements
229 
WWUS75 KBYZ 262103
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
203 PM MST Mon Nov 26 2018

MTZ065-066-272115-
/O.CON.KBYZ.WI.Y.0013.181127T0100Z-181128T0800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
203 PM MST Mon Nov 26 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 1 AM
MST WEDNESDAY...

* TIMING...Tonight through Tuesday night.

* IMPACTS...Strong crosswinds along I-90 and local roads around 
  Nye will make travel difficult. 

* WINDS...Peak gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution, particularly along
portions of Interstate 90 from near Big Timber to Livingston.


&&

$$

http://weather.gov/Billings
309 
WWUS75 KBYZ 270359
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
859 PM MST Mon Nov 26 2018

MTZ065-066-280400-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-181128T0800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
859 PM MST Mon Nov 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM MST WEDNESDAY...

* TIMING...Tonight through Tuesday night.

* IMPACTS...Strong crosswinds along I-90 and local roads around 
  Nye will make travel difficult. 

* WINDS...Peak gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution, particularly along
portions of Interstate 90 from near Big Timber to Livingston.

&&

$$

http://weather.gov/Billings
186 
WWUS75 KBYZ 271012
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
312 AM MST Tue Nov 27 2018

MTZ065-066-280800-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-181128T0800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
312 AM MST Tue Nov 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM MST WEDNESDAY...

* TIMING...Today and tonight.

* IMPACTS...Strong crosswinds along I-90 and local roads around 
  Nye will make travel difficult. 

* WINDS...Peak gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution, particularly along
portions of Interstate 90 from near Big Timber to Livingston.

&&

$$

http://weather.gov/Billings
457 
WWUS75 KBYZ 271957
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1257 PM MST Tue Nov 27 2018

MTZ065-066-280800-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-181128T0800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1257 PM MST Tue Nov 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM MST WEDNESDAY...

* TIMING...Through this evening.

* IMPACTS...Strong crosswinds along I-90 and local roads around 
  Nye will make travel difficult. 

* WINDS...Peak gusts of 55 to 65 mph have been reported in the
  area and will continue into the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution, particularly along
portions of Interstate 90 from near Big Timber to Livingston.

&&

$$

http://weather.gov/Billings
796 
WWUS75 KBYZ 280319
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
819 PM MST Tue Nov 27 2018

MTZ065-066-280800-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-181128T0800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
819 PM MST Tue Nov 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM MST WEDNESDAY...

* TIMING...Through the remainder of the evening.

* IMPACTS...Strong crosswinds along I-90 and local roads around 
  Nye will make travel difficult. 

* WINDS...Peak gusts of 55 to 65 mph have been reported in the
  area and will continue until around midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution, particularly along
portions of Interstate 90 from near Big Timber to Livingston.

&&

$$

http://weather.gov/Billings
328 
WWUS75 KBYZ 280740
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1240 AM MST Wed Nov 28 2018

MTZ065-066-280845-
/O.CAN.KBYZ.WI.Y.0013.000000T0000Z-181128T0800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1240 AM MST Wed Nov 28 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. Winds have weakened in the Livingston area and along the
Beartooth Foothills. Although winds will be gusty early this 
morning, gusts should be less than 50 mph.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 25, 9:21 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Nov 25, 9:21 PM MST, 5 hours 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
921 PM MST Sun Nov 25 2018

.UPDATE...
Current forecast in good shape. Northwest flow providing a few
clouds, but not much in the way of precipitation. There were a few
snow showers over the far southeast earlier this evening, but
they have since slid into the Dakotas and the existing forecast
handles that well. Low clouds were hanging in over the east and
will need to watch for potential fog as clouds clear overnight,
but high resolution guidance keeps it out, so will leave it out
for now. Winds have been gusting to 40 mph at Livingston this
evening. Gradient tightens up overnight and this will send gust to
the 45-50 mph range. TWH

&&

.SHORT TERM...valid for Mon and Tue...

Breezy conditions will prevail over the next few days. Otherwise,
dry conditions and a warming trend will will occur through the
period, as upper level ridging dominates the pattern into Tuesday
night.

Winds continue to strengthen in the Livingston area tonight into
the middle of the week, as the pressure gradient from NW Wyoming
to south central MT tightens. Wind gusts could approach 60 mph
Monday night as the gradient combines with more favorable winds
aloft and the favored time of day. Winds are expected to let up
Tuesday night, as next Pacific system begins push into the
region. Snow showers are expected to overspread the region Tuesday
night, as this disturbance pushes across the region.

High
temperatures will generally be in the 30s and 40s again Monday,
with 40s and 50s on Tuesday. Low temperatures will be in the 10s
and 20s tonight and range from the 30s over western areas to the
10s over eastern areas Monday night. Gilstad

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Wednesday brings a transition as shortwave energy moves across
Canada which pulls the surface trough along the Rockies eastward
which reduces the pressure gradients and gap flow winds. Shower
activity associated with the wave should be fairly limited as all
the dynamics are too the north and temperatures will be above
freezing so snow should not be a problem. Precipitation will end
during the evening as shortwave ridging builds behind the
shortwave.

Thursday is ridge like and quiet and overall looks like a split
pattern for Friday with some minor cyclonic flow coming in. This
will increase shower activity for the mountains but does not seem
to produce much moisture at first. Subsequent waves allow cooler
air to begin filtering in from the north and stronger wave begins
to move through the Pacific Northwest Saturday. Models are not in
strong agreement about intensity of this system and another system
wound up over the midwest so while timing and placement are in
agreement the differences in intensity make it uncertain when
bigger impacts arrive with this pattern change.

More important is the passage of the PacNW wave is followed by a
trend for northerly flow over western Canada to give a chance for
Arctic air to head towards the region early next week. borsum

&&

.AVIATION...

Low clouds over far eastern Montana will clear overnight and
bring conditions from IFR to VFR there late tonight. VFR
conditions are expected everywhere else. Winds will increase over
favored locations along the foothills, including KLVM, tonight,
with wind gusts to 40 kts expected late tonight. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 024/043 032/049 036/049 030/046 028/041 027/040 025/036
    00/B    11/B    23/W    10/B    12/W    32/J    12/W
LVM 023/043 030/047 034/045 028/042 026/039 025/035 021/034
    00/N    01/N    33/W    21/B    22/W    22/B    22/J
HDN 018/045 024/050 031/051 025/048 023/043 023/040 020/036
    00/B    01/B    33/W    11/U    12/W    32/W    12/J
MLS 019/038 022/048 034/050 029/045 026/040 025/036 023/034
    00/B    11/B    22/W    11/U    12/W    22/W    22/J
4BQ 019/041 024/050 033/052 028/047 025/043 024/039 022/036
    00/B    01/B    22/W    10/U    01/B    33/W    22/W
BHK 018/035 019/042 031/047 028/043 025/038 023/035 021/032
    20/B    01/B    43/W    11/B    02/J    33/J    33/J
SHR 014/041 023/049 030/047 023/044 020/040 020/037 017/034
    00/B    00/B    23/W    20/U    12/W    22/W    12/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 25, 2:53 PM MST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
253 PM MST Sun Nov 25 2018

MTZ065-066-262200-
Livingston Area-Beartooth Foothills-
253 PM MST Sun Nov 25 2018

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Strong southwest winds.

* WHERE...Livingston to Nye.

* WHEN...Tonight through Tuesday night. Strongest winds Monday
  night and Tuesday.

* ADDITIONAL DETAILS...Winds will increase tonight and then
  strengthen further Monday night. Gusts of 50 mph are expected
  tonight and Monday. Gusts of 60 mph are expected Monday night
  into Tuesday. Travel may be hazardous for those with high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

Nearby

Wind Advisories in Montana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.